South Dakota, 2015Tornadoes and Hail in South Dakota, July 17, 2015
July 17, 2015 · NWS ABR · 100 events in 13 counties and zones
A surface low pressure area moving across South Dakota combined with a warm front lifting north and a cold front moving east brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of baseballs, damaging winds up to 100 mph, along with a few tornadoes affected much of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 100
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure area moving across South Dakota combined with a warm front lifting north and a cold front moving east brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of baseballs, damaging winds up to 100 mph, along with a few tornadoes affected much of northeast South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 3:05 PM CST, 25 minutes earlier.
Area forecast discussion, Jul 17, 3:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT FRI JUL 17 2015
.UPDATE...
ISSUED AT 401 PM CDT FRI JUL 17 2015
UPDATED PRODUCTS FOR THE SEVERE THUNDERSTORM WATCH.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 214 PM CDT FRI JUL 17 2015
CURRENTLY...TEMPERATURES OUT AHEAD OF SLOW-MOVING COLD FRONT ARE
WARMING THROUGH THE 80S INTO THE LOW 90S. BEHIND THE
FRONT...TEMPERATURES ARE NOTABLY COOLER WITH READINGS RANGING FROM
THE UPPER 60S TO THE LOW 80S. THE ATMOSPHERE OUT AHEAD OF THIS COLD
FRONT COULD BE CHARACTERIZED AS BECOMING RATHER UNSTABLE...WITH
MLCAPE VALUES OFF SPC'S MESO-PAGE SHOWING A BULLS-EYE OF OVER
2500J/KG. AT THE SAME TIME...THE DEEP LAYER SHEAR HAS INCREASED TO
45 TO 50 KNOTS. THESE TWO INDICES/PARAMETERS ALONE SUGGEST
SIGNIFICANTLY STRONG/SEVERE STORMS ARE POSSIBLE.
THIS AFTERNOON THROUGH LATE TONIGHT...ALL THE AVAILABLE MODEL
GUIDANCE /INCLUDING CAM OUTPUT/ SEEMS TO SUGGEST THERE WILL BE AT
LEAST SCATTERED COVERAGE OF PRECIPITATION OVER THE CWA. THE
RECURRING THEME IN THE HRRR...ARW...NMM...NAMDNG5...NSSL WRF AND
LOCAL WRF IS THAT THERE COULD BE TWO ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS OVER THE NEXT 12 HOURS OR SO. ONE ROUND OF SEVERE
STORMS IS EXPECTED TO FIRE OFF THIS SLOW MOVING COLD FRONT BY LATE
THIS AFTERNOON...AFFECTING MAINLY NORTHEAST SOUTH DAKOTA WITH
DISCRETE SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS AND BY EARLY THIS EVENING PERHAPS EVEN A
TORNADO OR TWO. A SECOND ROUND OF STRONG TO PERHAPS SEVERE STORMS
COULD BE MOVING INTO THE SOUTHERN /I-90 CORRIDOR/ FORECAST AREA
LIFTING EAST-NORTHEAST BETWEEN ROUGHLY 01Z AND 06Z. THIS SECOND
ROUND OF STORMS...WHILE NOT AFFIXED TO OR OUT AHEAD OF THIS COLD
FRONT...WILL HAVE THE POTENTIAL TO ORGANIZE INTO A FORWARD
PROPAGATING SQUALL LINE/BOWING LINE SEGMENT AND PRODUCE SEVERE
STRAIGHT LINE WIND DAMAGE GIVEN THE AMOUNT OF CLOUD-BEARING SHEAR
THAT WILL BE AROUND THROUGH LATE THIS EVENING INTO THE OVERNIGHT
HOURS.
ONCE THESE CONVECTION CHANCES GO AWAY LATE TONIGHT...THE REST OF THE
SHORT TERM FORECAST IS DRY AND COOL WITH SURFACE HIGH PRESSURE
INFLUENCING THE FORECAST AREA. EXPECT TEMPERATURES THE NEXT COUPLE
OF DAYS TO BE CLOSER TO NORMAL...AND NOT SO UNCOMFORTABLY MUGGY.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 214 PM CDT FRI JUL 17 2015
THERE IS A REASONABLE AGREEMENT AMONG MODELS WITH THE UPPER
LEVEL FLOW PATTERN ACROSS THE CONUS THROUGH THE PERIOD. THERE IS
FAIRLY GOOD SIGNAL FOR WIDESPREAD PCPN CHANCES LATE TUESDAY
NIGHT/WEDNESDAY AS A FAIRLY STRONG SHORTWAVE CROSSES THE REGION.
BEYOND WEDNESDAY...PCPN CHANCES ARE A BEST GUESS AS THE GFS SHOWS AN
AREA OF LOW PRESSURE SITUATED WEST OF THE CWA THROUGH THE REST OF
THE PERIOD. WHILE THERE WILL BE DECENT CAPE VALUES...THERE WILL ALSO
BE A FAIRLY STRONG CAP IN PLACE WITH 700 MB TEMPS OF +12 TO +14.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1249 PM CDT FRI JUL 17 2015
A COLD FRONT CROSSING THE REGION WILL BRING SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...MAINLY FOR THE TERMINALS OF
KABR/KATY. CONDITIONS MAY BRIEFLY FALL TO MVFR WITH HEAVIER
THUNDERSTORMS. ADDITIONAL STORMS ARE POSSIBLE LATER TONIGHT AS A
SECONDARY FRONTAL BOUNDARY CROSSES THE REGION. KPIR AND PERHAPS
KATY WILL HAVE THE BEST POTENTIAL OF SEEING THUNDERSTORMS WITH THE
SECOND FRONT. GUSTY NORTHWESTERLY WINDS ARE EXPECTED ON
SATURDAY...ALONG WITH VFR CONDITIONS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...DORN
SHORT TERM...DORN
LONG TERM...SD
AVIATION...SD
Hazardous weather outlook, Jul 17, 3:09 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT FRI JUL 17 2015
MNZ039-046-SDZ004>011-016>023-180915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THEY WILL
INITIATE ALONG A FRONTAL BOUNDARY ACROSS NORTH CENTRAL SOUTH
DAKOTA LATE IN THE AFTERNOON...AND THEN TRACK FROM WEST TO EAST
ACROSS THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT...HOWEVER...CANNOT RULE OUT AN
ISOLATED TORNADO AS WELL.
ALTHOUGH A MUCH LESSER CHANCE...THERE MAY BE AN SECOND ROUND OF
THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. STRONG WINDS
WILL BE THE MAIN THREAT WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.
SDZ003-015-180915-
CORSON-DEWEY-
409 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST
ACROSS THE REGION LATER THIS MORNING AND EARLY AFTERNOON. THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...THERE
MAY BE A SECOND ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE
REGION OVERNIGHT. IF THEY DEVELOP...STRONG WINDS WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SDZ033>037-045-048-051-180915-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON...ALTHOUGH THE STRONGEST STORMS APPEAR AS THOUGH THEY
WILL REMAIN NORTH OF THE REGION. HOWEVER...THERE MAY BE A SECOND
ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. IF
THEY DEVELOP...STRONG WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SERR
Event by event
80 hail, 14 thunderstorm wind, 4 funnel cloud, 2 tornado. Local standard time, as filed.
Hail, Marshall
- When
- July 17, 3:30 PM CST to 3:45 PM CST
- Where
- Marshall County, 0.72 mi SSE of Britton
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.790, -97.746
Hail, Marshall
- When
- July 17, 3:30 PM CST to 3:45 PM CST
- Where
- Marshall County, 2.5 mi E of Britton Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.820, -97.678
Hail, Marshall
- When
- July 17, 3:30 PM CST to 3:45 PM CST
- Where
- Marshall County, 4.16 mi SE of Britton
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.762, -97.683
Hail, Marshall
- When
- July 17, 3:45 PM CST to 4:00 PM CST
- Where
- Marshall County, 6.69 mi ESE of Britton Muni Arpt
- Measured
- 2 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.790, -97.598
Hail, Marshall
- When
- July 17, 3:49 PM CST
- Where
- Marshall County, 0.69 mi S of Britton
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.790, -97.750
Hail, Marshall
- When
- July 17, 3:55 PM CST
- Where
- Marshall County, 2.81 mi S of Britton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.760, -97.740
Hail, Marshall
- When
- July 17, 3:55 PM CST
- Where
- Marshall County, 0.84 mi SW of Britton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.790, -97.760
Hail, Marshall
- When
- July 17, 3:56 PM CST
- Where
- Marshall County, 0.69 mi S of Britton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -97.750
Hail, Marshall
- When
- July 17, 3:58 PM CST
- Where
- Marshall County, 0.69 mi S of Britton
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.790, -97.750
Hail, Marshall
- When
- July 17, 3:58 PM CST
- Where
- Marshall County, 1.45 mi E of Britton
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.800, -97.720
Thunderstorm Wind, Marshall
- When
- July 17, 3:58 PM CST
- Where
- Marshall County, 0.69 mi S of Britton
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 45.790, -97.750
Hail, Marshall
- When
- July 17, 4:00 PM CST to 4:15 PM CST
- Where
- Marshall County, 1.59 mi NE of Britton Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.835, -97.705
Hail, Marshall
- When
- July 17, 4:00 PM CST to 4:05 PM CST
- Where
- Marshall County, 2.14 mi SSE of Kidder
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.850, -97.709
Hail, Marshall
- When
- July 17, 4:00 PM CST to 4:30 PM CST
- Where
- Marshall County, 8.08 mi ESE of Britton
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.740, -97.606
Hail, McPherson
- When
- July 17, 4:00 PM CST to 4:20 PM CST
- Where
- McPherson County, 2.78 mi NW of Leola
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.746, -98.994
Hail, Marshall
- When
- July 17, 4:00 PM CST to 4:10 PM CST
- Where
- Marshall County, 4.81 mi NW of Spain
- Measured
- 0.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.734, -97.813
Hail, Marshall
- When
- July 17, 4:03 PM CST
- Where
- Marshall County, 2 mi NE of Britton Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 45.840, -97.700
Hail, Marshall
- When
- July 17, 4:05 PM CST to 4:15 PM CST
- Where
- Marshall County, 1.9 mi S of Britton
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.773, -97.750
Hail, Marshall
- When
- July 17, 4:06 PM CST
- Where
- Marshall County, 6.6 mi ESE of Britton Muni Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.790, -97.600
Hail, Marshall
- When
- July 17, 4:06 PM CST
- Where
- Marshall County, 2.41 mi E of Britton Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.820, -97.680
Hail, Marshall
- When
- July 17, 4:11 PM CST
- Where
- Marshall County, 4.37 mi ESE of Kidder
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.850, -97.640
Hail, Edmunds
- When
- July 17, 4:15 PM CST
- Where
- Edmunds County, 9.99 mi SSW of Craven
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.290, -99.010
Hail, Marshall
- When
- July 17, 4:15 PM CST to 4:30 PM CST
- Where
- Marshall County, 5.11 mi ESE of Britton Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.805, -97.626
Hail, McPherson
- When
- July 17, 4:15 PM CST to 4:35 PM CST
- Where
- McPherson County, 0.36 mi ENE of Leola
- Measured
- 2.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.722, -98.943
Hail, Edmunds
- When
- July 17, 4:15 PM CST to 4:18 PM CST
- Where
- Edmunds County, 15.35 mi NNE of Beebe
- Measured
- 0.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.665, -99.120
Hail, Marshall
- When
- July 17, 4:16 PM CST
- Where
- Marshall County, 5.01 mi ESE of Britton Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 45.800, -97.630
Hail, McPherson
- When
- July 17, 4:19 PM CST
- Where
- McPherson County, 3.45 mi WSW of Leola
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.710, -99.020
Hail, McPherson
- When
- July 17, 4:21 PM CST
- Where
- McPherson County, 2.83 mi NW of Leola
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 45.750, -98.990
Hail, McPherson
- When
- July 17, 4:24 PM CST
- Where
- McPherson County, 0.48 mi E of Leola
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 45.720, -98.940
Hail, Marshall
- When
- July 17, 4:25 PM CST to 5:20 PM CST
- Where
- Marshall County, 4.24 mi WNW of Lake City
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.747, -97.499
Hail, McPherson
- When
- July 17, 4:30 PM CST
- Where
- McPherson County, 0.48 mi E of Leola
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.720, -98.940
Hail, McPherson
- When
- July 17, 4:30 PM CST
- Where
- McPherson County, 2.37 mi E of Leola
- Measured
- 2.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.723, -98.901
Hail, Marshall
- When
- July 17, 4:30 PM CST to 4:35 PM CST
- Where
- Marshall County, 5.92 mi W of Hillhead
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.819, -97.522
Hail, McPherson
- When
- July 17, 4:31 PM CST
- Where
- McPherson County, 2.41 mi E of Leola
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 45.720, -98.900
Hail, Marshall
- When
- July 17, 4:38 PM CST to 4:58 PM CST
- Where
- Marshall County, 0.98 mi NNE of Lake City
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.733, -97.412
Hail, McPherson
- When
- July 17, 4:41 PM CST
- Where
- McPherson County, 2.76 mi S of Leola
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 45.680, -98.950
Hail, Brown
- When
- July 17, 4:43 PM CST
- Where
- Brown County, Warner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.320, -98.500
Hail, McPherson
- When
- July 17, 4:43 PM CST
- Where
- McPherson County, 7.06 mi NNE of Wetonka
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.720, -98.750
Hail, Marshall
- When
- July 17, 4:45 PM CST to 5:45 PM CST
- Where
- Marshall County, 3.37 mi ESE of Hillhead
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.805, -97.340
Hail, McPherson
- When
- July 17, 4:48 PM CST to 4:58 PM CST
- Where
- McPherson County, 3.21 mi WSW of Leola
- Measured
- 2 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.710, -99.015
Large hail broke a house window.
Hail, Brown
- When
- July 17, 4:49 PM CST
- Where
- Brown County, 6.75 mi W of Barnard
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.730, -98.640
Hail, Marshall
- When
- July 17, 4:49 PM CST
- Where
- Marshall County, 4.38 mi WNW of Lake City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.750, -97.500
Hail, Marshall
- When
- July 17, 4:50 PM CST
- Where
- Marshall County, 6.14 mi WSW of Hillhead
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.800, -97.520
Hail, Marshall
- When
- July 17, 4:51 PM CST
- Where
- Marshall County, 5.79 mi W of Lake City
- Measured
- 3 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.720, -97.540
Hail, Marshall
- When
- July 17, 4:52 PM CST
- Where
- Marshall County, 6.73 mi NW of Lake City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.780, -97.530
Hail, Marshall
- When
- July 17, 4:55 PM CST
- Where
- Marshall County, 1.46 mi NNW of Lake City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -97.430
Hail, Marshall
- When
- July 17, 4:55 PM CST to 5:15 PM CST
- Where
- Marshall County, 1.38 mi NW of Lake City
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.732, -97.443
Hail, Marshall
- When
- July 17, 4:57 PM CST
- Where
- Marshall County, 1.19 mi NW of Lake City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.730, -97.440
Hail, Marshall
- When
- July 17, 5:00 PM CST
- Where
- Marshall County, 5.79 mi W of Lake City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.720, -97.540
Hail, Marshall
- When
- July 17, 5:00 PM CST to 5:10 PM CST
- Where
- Marshall County, 6.37 mi NW of Lake City
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.776, -97.525
Hail, Marshall
- When
- July 17, 5:00 PM CST to 5:30 PM CST
- Where
- Marshall County, 0.55 mi NW of Lake City
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.725, -97.429
Hail, Marshall
- When
- July 17, 5:00 PM CST to 5:10 PM CST
- Where
- Marshall County, 4.53 mi NNW of Lake City
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.775, -97.471
Thunderstorm Wind, Brown
- When
- July 17, 5:03 PM CST
- Where
- Brown County, Westport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -98.500
Seventy mph winds downed a tree which snapped a power line west of Westport.
Hail, Marshall
- When
- July 17, 5:05 PM CST
- Where
- Marshall County, 0.84 mi NE of Lake City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.730, -97.410
Hail, Brown
- When
- July 17, 5:06 PM CST
- Where
- Brown County, 6.75 mi W of Barnard
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.730, -98.640
Hail, Marshall
- When
- July 17, 5:10 PM CST to 5:20 PM CST
- Where
- Marshall County, 4.3 mi E of Lake City
- Measured
- 2 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.722, -97.331
Hail, Marshall
- When
- July 17, 5:17 PM CST
- Where
- Marshall County, 3.56 mi SE of Hillhead
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.800, -97.340
Hail, Marshall
- When
- July 17, 5:18 PM CST
- Where
- Marshall County, 4.36 mi SE of Lake City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -97.350
Hail, Marshall
- When
- July 17, 5:20 PM CST
- Where
- Marshall County, 4.34 mi E of Lake City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.720, -97.330
Thunderstorm Wind, Brown
- When
- July 17, 5:21 PM CST
- Where
- Brown County, 3.49 mi N of Columbia
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 45.670, -98.310
Hail, Brown
- When
- July 17, 5:25 PM CST
- Where
- Brown County, 2.93 mi NNE of Stratford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.360, -98.300
Hail, Marshall
- When
- July 17, 5:25 PM CST
- Where
- Marshall County, 6.27 mi E of Lake City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.720, -97.290
Hail, Marshall
- When
- July 17, 5:30 PM CST to 5:40 PM CST
- Where
- Marshall County, 6.46 mi E of Lake City
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.721, -97.286
Hail, Faulk
- When
- July 17, 5:47 PM CST
- Where
- Faulk County, 2.81 mi N of Chelsea
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.210, -98.740
A large area of crops were damaged from golf ball size hail.
Hail, Brown
- When
- July 17, 5:48 PM CST
- Where
- Brown County, 2.07 mi N of Ferney
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.360, -98.100
Hail, McPherson
- When
- July 17, 5:49 PM CST
- Where
- McPherson County, 2.83 mi S of Leola
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.679, -98.952
Hail, Spink
- When
- July 17, 5:50 PM CST
- Where
- Spink County, 6.02 mi WSW of Mansfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.210, -98.680
Thunderstorm Wind, Brown
- When
- July 17, 5:50 PM CST
- Where
- Brown County, 2.13 mi SSE of Claremont
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.640, -98.010
A machine shed was destroyed by eighty mph winds.
Hail, Roberts
- When
- July 17, 6:00 PM CST
- Where
- Roberts County, 0.69 mi S of Sisseton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.660, -97.050
Hail, Spink
- When
- July 17, 6:00 PM CST
- Where
- Spink County, 6.24 mi N of Frankfort
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.960, -98.310
Thunderstorm Wind, Day
- When
- July 17, 6:00 PM CST to 6:10 PM CST
- Where
- Day County, Bristol
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.350, -97.770
Seventy mph winds or higher dented a grain bin and caused the structure to buckle pulling one edge out from the ground supports. There was also moderate damage to a gas station roof canopy. Much of the corn crop in the area was also completely stripped from large hail.
Hail, Spink
- When
- July 17, 6:05 PM CST
- Where
- Spink County, 3.01 mi WSW of Athol
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.010, -98.680
Hail, Roberts
- When
- July 17, 6:10 PM CST
- Where
- Roberts County, 2.76 mi N of Sisseton
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 45.710, -97.050
Thunderstorm Wind, Day
- When
- July 17, 6:10 PM CST
- Where
- Day County, 0.97 mi E of Bristol
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.350, -97.750
Seventy mph winds damaged the canopy at a gas station.
Tornado, Marshall
- When
- July 17, 6:10 PM CST to 6:15 PM CST
- Where
- Marshall County, 3.87 mi ENE of Langford to 4.29 mi ENE of Langford
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.615, -97.753
A tornado touched down east northeast of Langford. The tornado damaged a cornfield and moved many hay bales.
Hail, Day
- When
- July 17, 6:23 PM CST
- Where
- Day County, 1.46 mi NNE of Webster
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.350, -97.520
Hail broke out some car windows at the intersection of Highway 12 and County Road 25 causing some injuries.
Hail, Roberts
- When
- July 17, 6:25 PM CST
- Where
- Roberts County, 2.05 mi ESE of Sisseton Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.660, -96.940
Large hail caused some crop damage.
Hail, Spink
- When
- July 17, 6:25 PM CST
- Where
- Spink County, 2.07 mi S of Gallup
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.040, -98.500
Tornado, Day
- When
- July 17, 6:47 PM CST to 6:52 PM CST
- Where
- Day County, 2.63 mi ESE of Grenville to 4.24 mi ESE of Grenville
- Rating
- EF0
- Path length
- 1.68 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.457, -97.349
A tornado touched down southeast of Grenville damaging several trees in a couple shelter belts along with some corn. Near the end of its path, a horse trailer was rolled, a barn suffered significant roof damage, and numerous branches were downed.
Thunderstorm Wind, Day
- When
- July 17, 6:48 PM CST
- Where
- Day County, 3.47 mi WNW of Waubay
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.340, -97.390
Thunderstorm Wind, Day
- When
- July 17, 6:50 PM CST to 7:05 PM CST
- Where
- Day County, 0.63 mi NE of Waubay to 3.37 mi SE of Waubay
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.336, -97.311
One hundred mph winds or higher caused significant damage from Waubay to nearly three miles southeast of Waubay. Many trees and branches were downed along the path of high winds. More significant damage occurred at the Bitter Lake Lodge campground where several campers were rolled and destroyed. Significant damage occurred at a farm with a barn roof damaged with partially collapsed walls. Empty grain bins were completely destroyed with other outbuildings sustaining damage. Also, much of the wheat and corn crop along the way was destroyed by large hail.
Hail, Spink
- When
- July 17, 7:00 PM CST
- Where
- Spink County, 6.24 mi N of Frankfort
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.960, -98.310
Thunderstorm Wind, Day
- When
- July 17, 7:00 PM CST
- Where
- Day County, 0.49 mi E of Waubay
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.330, -97.310
Ninety mph winds downed trees all over town, damaged some homes, outbuildings, grain bins, overturned and damaged numerous campers, and downed some power lines. There were also a few fires caused by the downed power lines.
Funnel Cloud, Clark
- When
- July 17, 7:13 PM CST
- Where
- Clark County, 0.85 mi NW of Bradley
- Reported by
- Storm Chaser
- Coordinates
- 45.090, -97.640
Thunderstorm Wind, Clark
- When
- July 17, 7:15 PM CST
- Where
- Clark County, 0.85 mi NW of Bradley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.090, -97.640
Seventy mph winds damaged some power lines.
Thunderstorm Wind, Day
- When
- July 17, 7:23 PM CST
- Where
- Day County, 0.49 mi E of Waubay
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.330, -97.310
Ninety mph winds downed several large trees in Waubay and also damaged several structures.
Hail, Clark
- When
- July 17, 7:26 PM CST
- Where
- Clark County, 3.48 mi ENE of Bradley
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.090, -97.560
Hail, Roberts
- When
- July 17, 7:28 PM CST
- Where
- Roberts County, 0.49 mi W of Summit
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.300, -97.040
Thunderstorm Wind, Grant
- When
- July 17, 7:28 PM CST
- Where
- Grant County, 7.11 mi WNW of Marvin
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.300, -97.060
Hail, Codington
- When
- July 17, 7:29 PM CST
- Where
- Codington County, 2.81 mi S of Wallace
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.040, -97.480
Hail, Grant
- When
- July 17, 7:30 PM CST
- Where
- Grant County, 5.69 mi NE of Hiland
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.240, -97.120
Hail, Grant
- When
- July 17, 7:41 PM CST
- Where
- Grant County, 1.47 mi SSW of Twin Brooks
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -96.810
Funnel Cloud, Codington
- When
- July 17, 7:54 PM CST
- Where
- Codington County, 0.69 mi N of South Shore
- Reported by
- Trained Spotter
- Coordinates
- 45.110, -96.920
Hail, Codington
- When
- July 17, 7:55 PM CST
- Where
- Codington County, 0.49 mi W of Henry
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.880, -97.460
Funnel Cloud, Codington
- When
- July 17, 7:59 PM CST
- Where
- Codington County, 1.69 mi SW of (Aty)watertown Arpt
- Reported by
- Emergency Manager
- Coordinates
- 44.900, -97.170
Funnel Cloud, Grant
- When
- July 17, 8:12 PM CST
- Where
- Grant County, 4.03 mi SW of Revillo
- Reported by
- Storm Chaser
- Coordinates
- 44.980, -96.640
Thunderstorm Wind, Deuel
- When
- July 17, 8:24 PM CST
- Where
- Deuel County, 2.29 mi NNW of Tunerville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.910, -96.690
Sixty-five mph winds were estimated.
Hail, Codington
- When
- July 17, 8:33 PM CST
- Where
- Codington County, 0.98 mi W of Foley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.830, -97.170
Thunderstorm Wind, Deuel
- When
- July 17, 8:44 PM CST
- Where
- Deuel County, 7.36 mi W of Clear Lake
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.750, -96.830
Hail, Hamlin
- When
- July 17, 9:10 PM CST
- Where
- Hamlin County, 2.02 mi SE of Castlewood
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.700, -97.000
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, July 17 to 18, 20151 death · $100,000 · 63 kt wind · 8 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 20151 injured · $2.5 million · EF1 · 39 events
- Lightning Strike in Colorado, July 17, 20151 death · 3 injured · 1 event
- Tornadoes and Flash Flood in Indiana, July 17, 20152 injured · $149,000 · EF1 · 17 events
- Flash Flooding and Debris Flows in California, July 17 to 19, 2015$301,000 · 60 kt wind · 36 events
- Flash Flooding and Flood in Arizona, July 17 to 20, 2015$498,000 · 56 kt wind · 16 events
- Excessive Heat in Missouri, July 17 to 19, 201511 injured · 5 events
- Wildfire in California, July 17, 2015$500,000 · 1 event
- Tornado and Flash Flooding in California, July 17 to 21, 20151 injured · $117,000 · EF0 · 14 events
- Hail and Damaging Winds in Kansas, July 17, 2015$75,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, July 17 to 21, 2015$22,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in Alabama, July 17, 20151 injured · $45,000 · 70 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595670, 595672, 595695, 595673, 593877, 593878, 593879, 593880, 593881, 593882, 593935, 595674, 595675, 595676, 595680, 595694, 593883, 593955, 593884, 593885, 593886, 593887, 595671, 595678, 595697, 593888, 593889, 593890, 593891, 595677, 593892, 595679, 595696, 593893, 595685, 593894, 593895, 593896, 595688, 595681, and more.